Real Analysis Exchange

First-return limits for functions of several variables.

James D. Shelton, Jr.

Full-text: Open access


In this paper we begin the search for appropriate definitions of first-return continuity and first-return approachability for functions of several real variables. We do this by first reviewing the one dimensional theory and then considering several candidate definitions in higher dimensions.

Article information

Real Anal. Exchange, Volume 31, Number 2 (2005), 489-514.

First available in Project Euclid: 10 July 2007

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26A21: Classification of real functions; Baire classification of sets and functions [See also 03E15, 28A05, 54C50, 54H05]
Secondary: 26B05: Continuity and differentiation questions

first-return Baire one continuity approachability recoverability Darboux


Shelton, James D. First-return limits for functions of several variables. Real Anal. Exchange 31 (2005), no. 2, 489--514.

Export citation


  • U. B. Darji, M. J. Evans, Recovering Baire 1 functions, Mathematika, 42 (1995), 43–48.
  • U. B. Darji, M. J. Evans and P. D. Humke, First return approachability, J. Math. Anal. Appl., 199 (1996), 545–557.
  • U. B. Darji, M. J. Evans and R. J. O'Malley, A first-return characterization of Baire 1 functions, Real Anal. Exchange, 19 (1993/94), 510–515.
  • U. B. Darji, M. J. Evans and R. J. O'Malley, First return path systems: Differentiability, continuity, and orderings, Acta Math. Hungar., 66 (1995), 83–103.
  • M. J. Evans, P. D. Humke, Two-dimensional analogs of first-return continuity, submitted for publication.
  • M. J. Evans, P. D. Humke, “More or less" first-return recoverable functions, Acta Math. Univ. Comenian. (N.S.), LXXII (2003), 261–278.
  • M. J. Evans, P. D. Humke and R. J. O'Malley, Consistent recovery and polygonal approximation of functions, Real Anal. Exchange, 28(2) (2002/03), 641–645.
  • M. J. Evans, R. J. O'Malley, First-return limiting notions in real analysis, Real Anal. Exchange, 29(2) (2003/04), 503-529.
  • J. Malý, The Darboux property for gradients, Real Anal. Exchange, 22(1) (1996/97), 167–173.
  • J. C. Oxtoby, Measure and Category, Springer-Verlag, New York, 1971.
  • H. L. Royden, Real Analysis, MacMillan, New York, 1988.
  • J. D. Shelton, Jr., First-return limits for functions of more than one variable, Honors Thesis in Mathematics, Washington and Lee University, 2005.